West Virginia, 2003Flash Flooding and Hail in West Virginia, July 1, 2003
July 1, 2003 · NWS RLX · 4 events in 4 counties and zones
3 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 1, 9:45 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 1, 9:45 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EDT TUE JUL 1 2003
******************************************************************
1045 AM EDT TUE JUL 1 2003
FOR MORNING UPDATE...WILL MAKE ONLY MINOR TWEAKS TO THE WORDING TO
DEAL WITH TIMING OF THE PRECIPITATION. AT THIS TIME...THE NORTHERN
EDGE OF RAIN SHIELD ASSOCIATED WITH BILL IS SCRAPPING OUR SW VA
COUNTIES. THE SURFACE FRONTAL BOUNDARY THAT SLID INTO THE REGION
YESTERDAY...STRETCHES FROM DANVILLE...VA TO NEAR BKW...CRW AND NORTH
OF HTS BACK TO CVG. A FEW SCATTERED SHOWERS HAVE DEVELOPED ALONG
THIS FRONT AS WELL. WITH MORE MOISTURE EXPECTED TO ADVANCE
NORTHWARD AHEAD OF THE TRACK OF BILL...MORE NUMEROUS SHOWERS AND
TSTORMS ARE EXPECTED THIS AFTERNOON...ALONG AN SOUTH OF THE FRONT.
NORTH OF THE FRONT...THE CLOUDS ARE THINNER ALLOWING FOR MORE
SUNSHINE AND HEATING. MODELS INDICATING CONDITIONS BECOME MORE
UNSTABLE THIS AFTERNOON WITH LI -2C TO -4C AND CAPE AROUND
1000J/KG. WHILE NOT ANTICIPATING LOTS OF SHOWERS...FEEL THAT A FEW
SCATTERED SHOWERS ARE POSSIBLE SO WILL CONTINUE THE CHANCE POPS FOR
NOW.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ESS
******************************************************************
445 AM EDT TUE JUL 1 2003
...TODAY AND TONIGHT...
THE MODELS ARE SOMEWHAT DIFFERENT ON THE SCENARIO THIS MORNING RUN
AS GFS IS FASTER WITH THE PRECIPITATION MOVING INTO THE REGION THIS
AFTERNOON...I WILL INCREASE THE POPS TO LIKELY SOUTH AND CENTRAL AS
THE SHORTWAVE MOVES ACROSS THE SOUTH AND CONTINUE THE CHANCE POPS
FOR THE THE ENTIRE NORTHERN PORTION THROUGH TONIGHT. WILL DEFER ON
ISSUING A FLOOD WATCH THIS AFTN OR TONIGHT AS THE TRACK OF THE
REMNANTS OF BILL IS SOME WHAT QUESTIONABLE. WILL ASK DAY SHIFT TO
WATCH THE TRACK TO SEE IF THE NEXT MODEL RUN IS FARTHER
NORTH...WHICH SPELLS FLOOD WATCH BUT AT THIS TIME NOT
SURE...CONFIDENCE LEVEL IS LOW. TEMPERATURES ARE IN THE BALLPARK SO
WILL BE ACCEPTED.
...WEDNESDAY THROUGH MONDAY...
CURRENT MODELS TRYING TO PUSH REMNANTS OF TROPICAL STORM BILL EVEN
FURTHER NORTH...ALONG OUR EASTERN APPALACHIANS MOUNTAINS WEDNESDAY
NIGHT INTO THURSDAY. THIS WOULD KEEP PRECIP ALONG THE MOUNTAINS
THROUGH THE DAYLIGHT HOURS THURSDAY. RIGHT NOW THE POP GRIDS
ASSOCIATED WITH THIS EVENT SEEM TO BE ALIGNED FAIRLY WELL WITH THE
LATEST GFS OUTCOME...AND WILL NOT DEVIATE TOO MUCH FROM THE CURRENT
FORECAST. REMAINDER OF THE FORECAST UNCHANGED.
ELW/KF
******************************************************************
930 PM EDT MON JUN 30 2003
AT 19Z I HAD FRONT ACROSS SRN INDIANA TO CVG TO BTWN JKL AND CRW.
CRW EVEN HAD SOME NE LO LEVEL FLOW THIS AFTERNOON. AT 00-01Z
FRONTAL ZONE SEEMS TO BE CONSOLIDATING FM CVG TO S OF PKB AND S OF
CKB. LOW LEVEL FLOW AT CRW HAS TURNED TO SW. WITH FRONTAL ZONE
REMAINING IN CENTRAL WV OVERNIGHT...WILL NOT REMOVE POPS AFTER
MIDNIGHT FOR PKB AND CKB VICINITIES. SPEED CONVERGENCE FROM TN
VALLEY INTO FRONTAL ZONE COULD EASILY TRIGGER SHOWERS OR
THUNDERSTORMS ANYTIME OVERNIGHT
IN COUNTY WARNING AREA. 850 DEW POINT AT ILN WENT FROM 10 TO 15C
BETWEEN 12Z TO 00Z. SURFACE DEW POINTS HAVE ALSO JUMPED UP THIS
EVENING IN SOUTHERN WV.
EARLIER MESOETA SOLUTIONS FROM 12/18Z SEEM TO TAKE BILL CIRCUALTION
TOO FAR NORTH BEFORE TURNING NE. EASTERN SLOPES SAY TOWARD
HEADWATERS OF NEW RIVER ETC SEEM MORE VULNERABLE...BUT WITH OLD
FRONTAL BOUNDARY AROUND...STILL CONCERNED ABOUT RAIN AMOUNTS.
WILL NEED TO KEEP TRACK OF THAT FRONTAL BOUNDARY.
LEAVING NRN COUNTIES DRY ON TUESDAY AT THIS TIME.
DID LOWER MAXIMUM TEMPERATURES OVER SOUTHERN MOUNTAINS FOR TUESDAY
AND WEDNESDAY...CONSIDERING CLOUDS AND SHOWERS.
UPDATED THE CRWHWORLX EARLIER THIS EVENING. ISSUED CRWPNSRLX ON
CHARLESTONS MONTHLY RAINFALL.
BATTY
******************************************************************
300 PM EDT MON JUN 30 2003
MONDAY NIGHT AND TUESDAY...
OVERALL PATTERN SHOWS WEAKENING FRONT TO THE NORTH WITH STRONGER 850
FRONT POISED TO MOVE ACROSS LATER THIS EVENING. CONVECTION IS
FIRING SOUTH OF DEWPOINT FRONT ACROSS CENTRAL WEST VIRGINIA AS
WELL. THE MOISTURE SHOULD CONTINUE TO INCREASE DURING THE AFTERNOON
AND OVERNIGHT HOURS AS THE SOUTHWEST FLOW INCREASES. AS THE 850
FRONT CROSSES THE REGION TONIGHT...THIS MAY BE MECHANISM TO GENERATE
THE SHOWERS OVERNIGHT.
TOMORROW...WITH THE FRONT STALLED ACROSS THE SOUTHERN PART OF THE
AREA...THE SOUTHERLY FLOW SHOULD OVER RUN THE FRONT...GENERATING THE
OCCASIONAL SHOWER OR THUNDERSTORM. BUT WITH THE FLOW NOT BEING
STRONG...SHOWERS SHOULD BE SCATTERED AND MAY NEED THE DAY TIME
HEATING TO REALLY GET GOING.
THE MOS GUIDANCE LOOKS VERY REASONABLE TONIGHT...THERE ARE
DIFFERENCES TOMORROW HOWEVER AS THE FWC NUMBERS ARE MUCH HIGHER THAN
THE MAV/MET. HAVE TRENDED ON THE COOL SIDE AS CLOUDS AND PRECIP
SHOULD MAKE FOR MUGGY CONDITIONS.
TUESDAY NIGHT AND THURSDAY NIGHT...
BIG DISCREPANCIES IN NCEP SUITE YET AGAIN AS ETA CONTS TO BE
FARTHER N THAN GFS...ALTHO BOTH MDLS TARGET ON SWRN VA FOR HVY QPF.
AT THIS POINT FEEL FRNT ACR OH RVR INTO I-64 CORRIDOR ATT WL MV S OF
CWA TUES NGT...THEN RMN S OF AREA THRU THUR NGT. THIS WL KEEP
ACTVTY MOSTLY ALNG AND S OF TUG FORK BASIN. SO TAPERED POPS AS SUCH
WITH LKLY ACR AFOREMENTIONED AREA AND CHC POPS XTNDNG TO
HTS-SPE-EKN- TUES NGT- THUR NGT.
NOT OVERLY IMPRESSIVE WITH CONV PARAMETERS...LI/S ARND -2C AND
SBCAPES UNDER 0.9 KJ/KG. ALSO FEEL PWAT ARE UNDERDONE WITH NMBRS OF
1.4...SO BUMPED UP QPF VALUES IN HRLY GRIDS.
AS FOR TEMPS NOT TOO MUCH TWEAKING...DID LWR HIGHS WED WITH REMNANTS
OF BILL ARND...ALSO RAISED MINS UP TUES NGT.
FRIDAY THROUGH MONDAY...
WILL ADD CHANCE OF THUNDERSTORMS FOR FRIDAY AFTERNOON AND EVENING
BASED ON MOISTURE FROM THE AVN. SLIGHT CHANCES AS WEAK FRONTAL
BOUNDARY APPROACHES THE REGION ON SATURDAY. WILL KEEP SUNDAY DRY.
MRF THEN HAS FRONT APPROACHING FROM THE WEST FOR LATE MONDAY.
ESS/29/RPY
******************************************************************
Hazardous weather outlook, Jul 1, 3:00 AM EST, 10 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-011500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUL 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
WE WILL CONTINUE TO MONITOR THE REMNANTS OF TROPICAL STORM BILL
MOVING TOWARD OUR REGION FROM ALABAMA. MORNING SHOWERS ACROSS THE
SOUTHERN PORTIONS OF THE AREA WILL PUSH NORTHWARD DURING THE
AFTERNOON HOURS...SPARKING SOME THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...
ALL OF THE MOISTURE PULLING UP FROM THE GULF OF MEXICO WILL REMAIN
ACROSS THE REGION THROUGH WEDNESDAY. THIS WILL CONTINUE THE
POSSIBILITY OF HEAVY RAINS...ESPECIALLY ACROSS THE SOUTHERN AND
EASTERN PORTIONS OF WEST VIRGINIA AND WESTERN VIRGINIA.
IF THE THREAT OF FLOODING INCREASES...A FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KF
In the hours before
Special weather statement, Jul 1, 12:35 PM EST, 55 minutes before
OHZ075-084-WVZ026-011900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE JUL 1 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH
ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO.
SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS. RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR. BE AWARE OF
LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE
THROUGH WATER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HC
Special weather statement, Jul 1, 12:35 PM EST, 55 minutes before
OHZ075-084-011900-
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE BOONE COUNTY WV
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE JUL 1 2003
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH
ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO.
SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS. RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR. BE AWARE OF
LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE
THROUGH WATER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HC
Flash Flood, Fayette
- When
- July 1, 1:30 PM EST to 3:00 PM EST
- Where
- Fayette County, 1 mi E of Minden
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.033, -80.450
Rains estimated at 2 to 2.5 inches fell in 2 hours. Water gushed from an abandoned mine and into the community of Rocklick. About 200 residents were forced to leave their homes temporarily. At least 3 houses were damaged by the water.
Flash Flood, Wood
- When
- July 1, 1:45 PM EST to 2:45 PM EST
- Where
- Wood County, Lubeck
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.211, -81.515 (the zone’s center; the record gives no point)
Around 2 inches of rain fell in one hour between 1230 and 1330E. Small streams, such as Neal Run, flooded. Water was over roads, including Route 14.
Flash Flood, Jackson
- When
- July 1, 1:45 PM EST to 2:15 PM EST
- Where
- Jackson County, Goldtown
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.835, -81.675 (the zone’s center; the record gives no point)
Pocatalico Creek flooded roads, but did not affect dwellings.
Hail, Lewis
- When
- July 1, 3:30 PM EST
- Where
- Lewis County, Weston
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.996, -80.502 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Arizona, July 1 to 15, 2003$66 million · 1 event
- Flooding in Louisiana, July 1 to 4, 2003$3.3 million · 4 events
- Tornado and Flash Flooding in Georgia, July 1, 2003$320,000 · F1 · 23 events
- Tornadoes and Damaging Winds in Georgia, July 1, 2003F2 · 12 events
- Flooding in Mississippi, July 1 to 3, 2003$1.0 million · 4 events
- Tropical Storm in Georgia, July 1 to 2, 200397 events
- Tornado in Alabama, July 1, 2003$200,000 · F1 · 1 event
- Flash Flooding in Alabama, July 1, 2003$243,000 · 13 events
- Tropical Storm and Flash Flooding in Mississippi, July 1, 2003$106,000 · 15 events
- Flash Flood in Ohio, July 1, 2003$100,000 · 1 event
- Tornado in Georgia, July 1, 2003$75,000 · F0 · 1 event
- Tornado in Alabama, July 1, 2003$35,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375464, 5375465, 5376619, 5376618.